Arizona, 2010

Damaging Wind in Arizona, August 24, 2010

August 24, 2010 · NWS PSR · 1 event in 1 county or zone

Strong thunderstorms produced heavy rain and damaging winds across portions of La Paz county, including the Alamo Lake Recreational Area, on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms produced heavy rain and damaging winds across portions of La Paz county, including the Alamo Lake Recreational Area, on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 2:30 PM MST, 16 minutes earlier.

Area forecast discussion, Aug 24, 2:30 PM MST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
230 PM MST TUE AUG 24 2010

.UPDATE...UPDATED FIRE WEATHER DISCUSSION.

&&

.SYNOPSIS...
STRONG HIGH PRESSURE WILL RESULT IN HOT TEMPERATURES TODAY. SOME
MOISTURE RETURNS THIS EVENING...AND WILL COMBINE WITH THE HEAT TO
TRIGGER A ROUND OF SHOWERS AND THUNDERSTORMS FOR PORTIONS OF
SOUTHERN ARIZONA. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING
WINDS IN EXCESS OF 60 MPH. PRECIPITATION CHANCES FLUCTUATE ACROSS
THE ENTIRE SOUTHWEST THROUGH THURSDAY. A LARGE TROUGH APPROACHES THE
WEST COAST FRIDAY...AND WILL BRING A COOLING TREND TO THE DESERTS...
ALONG WITH CONTINUED PRECIPITATION CHANCES OVER THE HIGHER TERRAIN
OF SOUTH-CENTRAL ARIZONA THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
BACK DOOR FRONT CAPTURED TO SOME DEGREE IN IR SATELLITE IMAGERY...
MID-LEVEL CLOUD DECK/FRONTAL BOUNDARY STRETCHING ACROSS THE TEXAS
PANHANDLE/SOUTHERN NM AND INTO NORTHERN CHIHUAHUA MEXICO THIS
MORNING. UPPER LEVEL DISTURBANCES...COMPLETE WITH LIGHTNING...ARE
EMBEDDED IN THE ANTICYCLONIC FLOW ALONG THE AZ-NM BORDER EAST OF
KSOW...AND DOWN SOUTH IN SONORA MEXICO NEAR GUAYMAS. THESE FEATURES
INITIALIZE WELL WITH STREAMLINE ANALYSIS ON BOTH THE 24.12 GFS AND
NAM12 AND ARE PERCHED ALONG THE N-S AXIS OF THE 850MB THETA-E
GRADIENT.

THE BOUNDARY LAYER REMAINS QUITE MOIST OVER OUR EASTERN ZONES
DESPITE SOME MODEST DRYING OF THE AIRMASS...AS DEW POINTS CONTINUE
TO HANG IN THE UPPER 50S-LOW 60S. 12Z KPSR SOUNDING SHOWS 850MB
TEMPS AROUND 28C...NOTCHED UP A COUPLE OF DEGREES FROM YTD MORNING
AND NICELY REFLECTED IN THE 24-HOUR SURFACE TEMPERATURE TRENDS...
CURRENTLY RUNNING 2-4 DEGREES WARMER CWA-WIDE WITH TEMPS IN THE MID
TO UPPER 90S AT 9 AM MST. AS THE UPPER LEVEL HIGH STRENGTHENS AND
CENTERS OVER NORTHERN ARIZONA TODAY...SOME MODEST DRYING WILL TAKE
PLACE AND THE BOUNDARY LAYER WILL CONTINUE TO WARM...PUSHING MAX
TEMPERATURES INTO THE 110-115 RANGE FOR OUR LOWER DESERT LOCALES...
INCLUDING THE GREATER PHOENIX AREA. WITH THE DROP IN HUMIDITY...THE
HEAT INDEX MAY TREND DOWN AND BE CLOSER TO THE ACTUAL AIR TEMPS...
BUT THE TEMPS ALONE WILL EXCEED OUR HEAT CRITERIA SO THE EXCESSIVE
HEAT WARNING WILL REMAIN IN PLACE.

IN CONJUNCTION WITH THE HEAT...LAPSE RATES WILL STEEPEN OVER OUR
EASTERN ZONES. ADD MOISTURE AND THE INSTABILITY INCREASES
DRAMATICALLY TO SUPPORT THUNDERSTORMS LATER THIS AFTN/EVE...MAINLY
OVER THE HIGHER TERRAIN NORTH/EAST OF PHOENIX. THE WEAKENING IMPETUS
OF THE BACK DOOR COLD FRONT WILL HELP TRIGGER MORE STORMS OVER
E-SERN ARIZONA THROUGH THE DAY...AND THE E-NELY STEERING FLOWS
INCREASE UP TO 10-15 KTS...INCREASING THE POTENTIAL FOR STORMS TO
PROPAGATE WESTWARD INTO THE LOWER DESERTS THIS EVENING.

INHERITED POP/WX/ GRIDS FOR OUR EASTERN CWA/METRO PHOENIX AREA LOOK
TO BE ON TARGET FOR THIS EVENING. WITH A DEEP/WELL-MIXED BOUNDARY
LAYER THERE WILL ALSO BE A HEIGHTENED THREAT FOR SOME OF THESE
STORMS TO BE SEVERE...WITH STRONG DAMAGING OUTFLOW WINDS IN EXCESS
OF 60 MPH AND AREAS OF BLOWING DUST. NO CHANGES MADE TO THE FORECAST
AT THIS TIME.

PREVIOUS DISCUSSION...
FOR WEDNESDAY...MOISTURE WILL SLOSH WESTWARD THROUGH OUR ENTIRE
CWA...ALLOWING LOW TO MODERATE CAPE TO DEVELOP. POPS WERE INCREASED
ACROSS OUR WESTERN CWA AND WERE ACCENTED OVER THE DESERT MOUNTAINS
SINCE STORM MOTION WILL BE VERY WEAK. EXCESSIVE HEAT WARNING WILL BE
TRICKY...IF IT DOES TURN OUT TO BE VERY ACTIVE THIS EVENING
TEMPERATURES COULD TAKE A BEATING MORE SO THAN CURRENTLY FORECAST.
EVEN THEN...HEAT INDICES MAY EXCEED CRITERIA. REGARDLESS...WE WILL
CONTINUE WITH IT FOR NOW AND ASSESS ONCE THE EVENING UNFOLDS.

ANOTHER ACTIVE DAY POSSIBLE THURSDAY...PRIMARILY FOR OUR WESTERN
CWA...AS A POTENTIAL VORTICITY DISTURBANCE ROTATES THROUGH SOUTHERN
CALIFORNIA AND INTO NORTHERN ARIZONA. WE/VE RAISED POPS IN
ACCORDANCE WHERE FORCING FROM THIS SYSTEM AND INSTABILITY WILL BE
JUXTAPOSED...MAINLY EASTERN RIVERSIDE-LA PAZ-NORTHWEST MARICOPA
COUNTIES. STORM MOTION WILL BE TO THE NORTHEAST SO WHAT DOES DEVELOP
SHOULD MOVE INTO THE LAS VEGAS AND FLAGSTAFF FORECAST AREAS. AT THE
SAME TIME...WE SHOULD SEE SOME SIGNIFICANT DRYING ACROSS OUR EASTERN
CWA AS EASTERLY WINDS OUT OF NEW MEXICO BRING SOME DRY POST-FRONTAL
AIR IN. TEMPERED POPS BASED ON THAT SCENARIO.

MODELS REMAIN STEADFAST THAT THE LARGE TROUGH WILL MATERIALIZE ALONG
THE WEST COAST THIS WEEKEND. THIS SHOULD AT FIRST DRAW MOISTURE BACK
NORTH OUT OF MEXICO INTO ARIZONA THEN BRUSH IT EASTWARD. STILL
DIFFICULT THIS FAR OUT TO ASCERTAIN WHICH DAYS COULD BE MORE ACTIVE
THAN THE OTHERS BUT FROM FRIDAY INTO EARLY NEXT WEEK STORM MOTION
WILL REMAIN FROM THE SOUTH/SOUTHWEST...NOT EXACTLY FAVORABLE FOR OUR
CWA TO SEE WIDESPREAD ACTION. THUS POPS ARE NEAR OR SLIGHTLY ABOVE
CLIMATOLOGICAL VALUES. MOST NOTICEABLE IMPACT WILL BE A CONTINUED
REDUCTION IN TEMPERATURES WITH EVEN BELOW NORMAL VALUES POSSIBLE
LATE IN THE WEEKEND OR EARLY NEXT WEEK.

&&

.AVIATION...
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH
AIRFIELDS...STRONG HIGH PRESSURE ALOFT WILL KEEP SKIES MOSTLY CLEAR
THROUGH AT LEAST MIDNIGHT...AND KEEP WINDS RATHER LIGHT. SOME
INCREASE IN MAINLY HIGH CLOUDS FROM THE EAST ARE POSSIBLE WEDNESDAY
MORNING...WITH BASES GENLY AOA 14K FEET.

SOUTH CENTRAL AZ...INCLUDING KIWA AND KPHX...
APPEARS THAT THE STAGE IS BEING SET FOR AN ACTIVE
EVENING...CONVECTIVELY SPEAKING...OVER THE CENTRAL DESERTS.
WEAKENING BACKDOOR COLD FRONT MOVING INTO EASTERN ARIZONA WILL
ENHANCE STORM DEVELOPMENT OVER THE EASTERN AZ MOUNTAINS...AND LIGHT
EASTERLY STEERING WINDS WILL HELP MOVE STORMS OFF HIGHER TERRAIN AND
INTO THE DESERTS THIS EVENING.

HAVE BEEFED UP THE 18Z KPHX/KIWA TAFS BUT STOPPED SHORT OF ADDING
THUNDER INTO THE TEMPO GROUPS TONIGHT. HAVE MENTIONED VCTS INSTEAD.
LIGHT STEERING FLOW SHOULD KEEP STORMS OUT OF THE TAF SITES TIL 02Z
OR LATER. INVERTED VEE NATURE OF THE SOUNDINGS SUGGESTS STRONG WIND
AND BLOWING DUST POTENTIAL. MENTIONED VISIBILTY TO 2SM AT KIWA/3SM
AT KPHX. SHOULD CONVECTION DEVELOP AS PLANNED THE TAFS WILL NEED TO
BE UPDATED FOR STRONGER WIND AND LOWER VISIBILITY IN BLOWING DUST.
CIGS SHOULD STAY AT OR ABOVE 7K FEET UNLESS HEAVY RAINFALL DEVELOPS.
WILL CONTINUE TO MONITOR THIS POTENTIAL ACTIVE WEATHER PATTERN.

DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A LOW PRESSURE SYSTEM MOVING INLAND ALONG THE WEST COAST WILL BRING
DRIER AIR INTO SOUTHEAST CALIFORNIA...ALONG WITH A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH CENTRAL
ARIZONA. AS THE SYSTEM GRADUALLY MOVES THROUGH THE REGION OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...THE DRIER AIR WILL SPREAD SLOWLY
TOWARDS THE EAST...WITH THE SLIGHT CHANCE FOR SHOWERS AND STORMS
BECOMING CONFINED TO SOUTH CENTRAL ARIZONA. CHANCES FOR
THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF PHOENIX.
THE PASSING LOW PRESSURE SYSTEM LEAD A GRADUAL COOLING TREND DURING
THE PERIOD WITH HIGH TEMPERATURES FALLING BELOW SEASONAL NORMALS BY
SUNDAY. BREEZY CONDITIONS ARE LIKELY ACROSS PORTIONS OF SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA FRIDAY THROUGH THE WEEKEND AS WELL.

MINIMUM HUMIDITIES IN THE LOWER DESERTS OF SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA WILL STEADILY LOWER THROUGH THE WEEKEND...WITH
READINGS DROPPING INTO SINGLE DIGITS TO MID TEENS BY SUNDAY.
MEANWHILE MINIMUM RH VALUES WILL STAY GENERALLY AT OR ABOVE 20
PERCENT THROUGH THE PERIOD ACROSS SOUTH CENTRAL ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST WEDNESDAY
     AZZ022-023-027-028.

     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM MST
     WEDNESDAY AZZ020-021-025-026.

CA...EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 8 PM PDT
     WEDNESDAY CAZ031>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/INIGUEZ
AVIATION...CB
FIRE WEATHER...CB/MCLANE
Hazardous weather outlook, Aug 24, 5:30 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST TUE AUG 24 2010

AZZ022-023-027-028-251230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ARIZONA...INCLUDING METRO PHOENIX...TODAY. AFTERNOON TEMPERATURES
WILL REACH 108 TO 112 DEGREES WHICH IS WELL ABOVE NORMAL. FOR
ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING
PRODUCT.

CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING AS A WEAKENING
COLD FRONT APPROACHES FROM THE NORTHEAST AND INTERACTS WITH THE HOT
AIRMASS OVER THE LOWER DESERTS. SOME STORMS COULD BE STRONG...
PRODUCING LOCALIZED DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY
RAINFALL AND FREQUENT LIGHTNING. THE STRONG WINDS COULD ALSO CAUSE
AREAS OF DENSE BLOWING DUST TO DEVELOP THIS EVENING...WHICH WOULD
HAVE THE POTENTIAL TO TEMPORARILY REDUCE VISIBILITY TO ONE MILE OR
LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY AS
HEAT AND HUMIDITY PUSH HEAT INDICES ABOVE 110 DEGREES. FOR ADDITIONAL
DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING PRODUCT.
RELATIVELY COOLER TEMPERATURES AND HEAT INDICES ARE EXPECTED BY
THURSDAY.

SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE
WEEK. POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-251230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND INTO
THIS EVENING AS A WEAKENING COLD FRONT APPROACHES FROM THE NORTHEAST
AND INTERACTS WITH THE HOT AIRMASS OVER THE LOWER DESERTS. SOME
STORMS COULD BE STRONG...PRODUCING LOCALIZED DAMAGING WINDS IN
EXCESS OF 60 MPH...HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE WEEK.
POTENTIAL STORM HAZARDS INCLUDE GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ031>033-251230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
530 AM MST TUE AUG 24 2010 /530 AM PDT TUE AUG 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT AS TEMPERATURES WILL CLIMB
INTO THE 110 TO 115 RANGE TODAY WHICH IS WELL ABOVE NORMAL. FOR
ADDITIONAL DETAILS PLEASE REFERENCE THE NON- PRECIPITATION WARNING
PRODUCT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT WEDNESDAY AS
TEMPERATURES WILL CHANGE LITTLE. SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED BEGINNING THURSDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. STRONGER
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF
45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030-251230-
JOSHUA TREE NATIONAL PARK-
530 AM PDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY. STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
WINDS IN EXCESS OF 45 MPH AND LOCALIZED HEAVY RAINFALL...ALONG WITH
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 200 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
August 24, 2:46 PM MST to 3:00 PM MST
Where
La Paz County, 24.87 mi N of Wenden
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
34.180, -113.550

A park ranger at the Alamo Lake State Park reported downburst winds of at least 60 mph. The strong winds resulted in many tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253726.